Open Access
Translator Disclaimer
November, 1977 Monotonic Dependence Functions of Bivariate Distributions
T. Kowalczyk, E. Pleszczynska
Ann. Statist. 5(6): 1221-1227 (November, 1977). DOI: 10.1214/aos/1176344006

Abstract

A new characterization of monotonic dependence is given here proceeding in a natural way from the consideration of a type of dependence weaker than quadrant dependence. More precisely, each bivariate distribution of $(X, Y)$ is transformed onto a pair of functions $^\mu{X, Y}$ and $^\mu{Y, X}$ defined on the interval $0 < p < 1$ and taking values from [-1, 1], with $^\mu{X, Y}(p)$ being a suitably normalized expected value of $X$ under the condition that $Y$ exceeds its $p$th quantile. The usefulness of these functions as a kind of measures of the strength of monotonic dependence as well as their close relation to regression functions is demonstrated. It is also suggested that these functions and their sample analogues could serve as useful tools in modelling and solving some statistical decision problems.

Citation

Download Citation

T. Kowalczyk. E. Pleszczynska. "Monotonic Dependence Functions of Bivariate Distributions." Ann. Statist. 5 (6) 1221 - 1227, November, 1977. https://doi.org/10.1214/aos/1176344006

Information

Published: November, 1977
First available in Project Euclid: 12 April 2007

zbMATH: 0374.62051
MathSciNet: MR448704
Digital Object Identifier: 10.1214/aos/1176344006

Subjects:
Primary: 62G99
Secondary: 62G05 , 62H20

Keywords: correlation coefficient , measures of monotonic dependence , Quadrant dependence , regression functions , robustness , selection

Rights: Copyright © 1977 Institute of Mathematical Statistics

JOURNAL ARTICLE
7 PAGES


SHARE
Vol.5 • No. 6 • November, 1977
Back to Top